Bath Salts Overdose: What You Need to Know
What You Need to Know About Bath Salts Overdose
Bath salts is the street name for a particular type of recreational drug that can be snorted, swallowed, smoked, or injected. Bath salts are synthetic cathinones, a type of stimulant designed in a lab. Examples of cathinones in bath salts include MDPV (methylenedioxypyrovalerone), methylone, and mephedrone.
These cathinones may increase energy levels, make someone feel more sociable, or produce feelings of pleasure or euphoria. They can also raise heart rate, increase body temperature, and interfere with hunger and diet. Bath salts may be sold as phone screen disinfectant or jewelry cleaner and may also be called Vanilla Sky, Meow Meow, or various other alternative names.
Dealing with addiction always requires a plan tailored to the individual. Here at Zinnia Healing, we provide a comprehensive approach to supporting people struggling with bath salts addiction. We work to help them overcome their disease and start on the path to long-term recovery. Our evidence-based program includes medication-assisted treatment, detoxification, and individual or group therapy. For more information, call our helpline 24/7 at (855) 430-9439.
Can You Overdose on Bath Salts?
Yes, as with other synthetic or designer drugs, it’s absolutely possible to overdose on bath salts or other cathinones. Because these chemicals are widely available under the guise of household cleaners or plant food, it’s quite easy for someone to purchase enough to cause an overdose. In 2020, 343 deaths associated with bath salts overdoses were noted by the CDC.
What to Do in an Emergency?
If you suspect someone close to you is overdosing on bath salts, call 911 immediately.
Please act right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Bath Salts Overdose?
Treating a bath salts overdose usually means treating the physical symptoms by applying sedatives. These may reduce the patient’s heart rate and decrease their blood pressure, reducing the strain the drug is causing on their system. Experienced caregivers may need to gently restrain someone who has misused bath salts, as they can become aggressive, combative, or even psychotic. Subsequently, mental health care may be required to deal with delusions or feelings of paranoia.
Is a Bath Salts Overdose Dangerous?
A bath salts overdose is highly dangerous and can even be fatal, as mentioned above. Bath salts become even more dangerous when combined with other substances, such as cocaine. Psychotic episodes caused by psychoactive bath salts can cause the person to become a risk to themselves and others. They may accidentally harm themselves or someone else. Other highly negative effects of bath salts include kidney failure and other internal organ damage.
How Much Bath Salts Does It Take to Overdose?
Because bath salts are sold under so many guises and in varying strengths, it’s difficult to state how much will cause an overdose. Also, a person’s individual physiology will contribute to their tolerance — or lack thereof — of any drug. The only safe way to avoid a bath salts overdose is to never take them.
What Are the Signs and Symptoms of a Bath Salts Overdose?
Bath salts affect a person both physically and mentally. Look out for the following indicators:
- Complaining of abdominal or chest pain
- Heaving or vomiting
- Stiff muscles
- Heart rate that won’t slow
- High or fluctuating body temperature
- Paranoia or confusion
- Aggression or hostility
- Coma (complete loss of consciousness)
Other Bath Salts Side Effect Complications
One primary concern is that someone who is under the influence of bath salts may behave in an out-of-character or hostile manner. This could put you or others, including healthcare providers, in danger. This is why it’s vital to get professional help via emergency services if an overdose is suspected.
Overcoming bath salts addiction can be difficult and won’t happen overnight. That’s why, here at Zinnia Healing, we offer an individually tailored approach to helping people get their lives back together after experiencing drug abuse. We focus on helping individuals develop new coping skills and build a support network that works for them. For more information, call our helpline 24/7 at (855) 430-9439. We work with most insurance providers.
What Increases the Risk of a Bath Salts Overdose?
Combining bath salts with other substances could increase the risk of overdose and related negative symptoms. Other substances that can cause this include:
- Prescription opioids (painkillers)
- MDMA, methamphetamine, or other amphetamines
Someone who is ill, suffering from a chronic health condition, or who has a disability or existing mental health concerns could also find bath salts more potent and be at higher risk of bath salt overdose.
Why Does a Bath Salts Overdose Occur?
Bath salts are a stimulant, causing increased heart rate and brain activity. Too many stimulants can make the heart beat dangerously fast, leading to a strain on the whole cardiovascular system. This also puts a strain on other internal organs, particularly the liver and kidneys, as they race to try and process the toxicity of the drug out of the individual’s system. Too much activity in the brain can lead to delusions and other mental health issues.
How to Tell If Someone Is on Bath Salts
Because bath salts can be taken in a number of ways, it’s easy to confuse the signs with other recreational drug misuse. However, these points could potentially indicate that someone is using or has used bath salts:
- Nasal damage from snorting
- Track marks from injecting
- Change in character, particularly aggression
- Psychosis or violent behavior, including self-harm
- Hot and sweating
- Teeth grinding
- Powder residue on skin or clothes
Withdrawal symptoms from substance use can also include paranoia and even panic attacks, which could be exacerbated in those already suffering from mental health disorders.
Why Would Someone Take Bath Salts?
As with most recreational stimulants, people take bath salts for the feelings they provide. These may include:
- Euphoria and pleasure
- Sociability — a feeling of fitting in
- Increased energy
- Increased focus
- A physical “high” caused by increased heart rate and blood flow
People may chase these feelings because their mental health or mood is low or because they are going through a tough time. People may also succumb to peer pressure to take bath salts if others in their social circle are doing the same. Students or workers could also be tempted to take bath salts to stay awake longer or to focus better if they feel they are struggling with their work.
Bath salts affect the dopamine receptors in the brain, which creates the potential for drug addiction. So, someone who only meant to try bath salts once or twice may become addicted even if they intended never to take the substance again.
How to Help Someone With a Bath Salts Use Disorder
Anyone struggling with a bath salts use disorder needs support and patience. You can help by:
- Accepting that addiction is a disease and it needs treatment just like any other. Avoid confronting the person with accusations or shame, and try and get them to open up to you about what they’re taking and why.
- Speak to the individual when they are not under the influence of bath salts. Individuals on a bath salts “high” may be hostile and not respond well to intervention or interference.
- Offer support, education, links to resources, patience, and a friendly ear. It’s difficult for sufferers of any substance abuse disorder to reach out for help. Simply being there with the right support could be the difference they need.
Zinnia Healing connects with hundreds of people who have dealt with and overcome bath salts addiction. Our unique rehabilitation center specializes in support, not judgment, and helps create a treatment program that will set you on a path to recovery. If you or someone you know is struggling with bath salts or other cathinone addiction, please call our helpline 24/7 at (855) 430-9439.